Alert archive / Texas / High Surf Advisories in 2021

High Surf Advisory 1, NWS Brownsville, TX

March 31, 2021Kenedy County, Texas

NWS Brownsville, TX issued this high surf advisory at Mar 31, 2021, 1:38 PM CDT for Kenedy County, Texas. It took effect at Apr 1, 2021, 12:00 AM CDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2021, 1:38 PM CDT (18:38 UTC)
In effect from
Apr 1, 2021, 12:00 AM CDT
Expired
Apr 1, 2021, 7:00 PM CDT
In force
19 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 6.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

319 
WHUS44 KBRO 311838
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
138 PM CDT Wed Mar 31 2021

TXZ256-257-351-010245-
/O.NEW.KBRO.CF.Y.0001.210401T0200Z-210402T0000Z/
/O.NEW.KBRO.SU.Y.0001.210401T0500Z-210402T0000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
138 PM CDT Wed Mar 31 2021

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
7 PM CDT THURSDAY...
...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM CDT
THURSDAY...

* WHAT...For the Coastal Flood Advisory, minor coastal flooding 
  expected. For the High Surf Advisory, large breaking waves of 
  6 to 9 feet expected in the surf zone.

* WHERE...Coastal Willacy, Coastal Cameron and Coastal Kenedy 
  Counties.

* WHEN...For the Coastal Flood Advisory, from 9 PM this evening 
  to 7 PM CDT Thursday. For the High Surf Advisory, from 
  midnight tonight to 7 PM CDT Thursday.

* IMPACTS...Nuisance flooding is expected, with water reaching 
  or pushing into the dunes on South Padre Island. Vehicles, 
  except those with four wheel drive and high wheel bases, will 
  be unable to be driven on the beach. This includes locations 
  north of Public Beach Access #3. Minor to moderate beach 
  erosion is expected. Dangerous swimming and surfing conditions 
  and localized beach erosion.

* ADDITIONAL DETAILS...Here are the local tides at the South Padre
  Island Jetties A LOW AT 11:47 PM tonight and a high tide at 8:52
  PM Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$
3 follow-up statements
155 
WHUS44 KBRO 010223
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
923 PM CDT Wed Mar 31 2021

TXZ256-257-351-011200-
/O.CON.KBRO.CF.Y.0001.000000T0000Z-210402T0000Z/
/O.CON.KBRO.SU.Y.0001.210401T0500Z-210402T0000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
923 PM CDT Wed Mar 31 2021

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT
THURSDAY...
...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THURSDAY...

* WHAT...For the Coastal Flood Advisory, minor coastal flooding. 
  For the High Surf Advisory, large breaking waves of 6 to 9 
  feet expected in the surf zone.

* WHERE...Coastal Kenedy, Coastal Cameron and Coastal Willacy 
  Counties.

* WHEN...Until 7 PM CDT Thursday.

* IMPACTS...Nuisance flooding is expected, with water reaching 
  or pushing into the dunes on South Padre Island. Vehicles, 
  except those with four wheel drive and high wheel bases, will 
  be unable to be driven on the beach. This includes locations 
  north of Public Beach Access #3. Minor to moderate beach 
  erosion is expected. Dangerous swimming and surfing conditions 
  and localized beach erosion.

* ADDITIONAL DETAILS...Low tide at South Padre Island will occur
  at 11:47 PM tonight, and high tide will occur at 8:52 AM 
  Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$
486 
WHUS44 KBRO 010855
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
355 AM CDT Thu Apr 1 2021

TXZ256-257-351-012100-
/O.NEW.KBRO.RP.S.0014.210401T1100Z-210402T0000Z/
/O.CON.KBRO.CF.Y.0001.000000T0000Z-210402T0000Z/
/O.CON.KBRO.SU.Y.0001.000000T0000Z-210402T0000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
355 AM CDT Thu Apr 1 2021

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...
...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

* WHAT...For the High Surf Advisory, large breaking waves of 6 
  to 9 feet in the surf zone. For the Coastal Flood Advisory, 
  minor coastal flooding. For the High Rip Current Risk, 
  dangerous rip currents expected.

* WHERE...Coastal Willacy, Coastal Cameron and Coastal Kenedy 
  Counties.

* WHEN...Until 7 PM CDT this evening. 

* IMPACTS...Nuisance flooding is expected, with water reaching 
  or pushing into the dunes on South Padre Island. Vehicles, 
  except those with four wheel drive and high wheel bases, will 
  be unable to be driven on the beach. This includes locations 
  north of Public Beach Access #3. Minor to moderate beach 
  erosion is expected. Dangerous swimming and surfing conditions 
  and localized beach erosion. Rip currents can sweep even the 
  best swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...High tide at South Padre Island will occur
  at 8:52 AM this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive around barricades or through water of unknown depth.
Take the necessary actions to protect flood-prone property,
especially along narrow beaches.

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions. However, if caught in a rip current, 
relax and float. Don't swim against the current. If able, swim in 
a direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

Farris
493 
WHUS44 KBRO 012359
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
659 PM CDT Thu Apr 1 2021

TXZ256-257-351-021200-
/O.EXP.KBRO.CF.Y.0001.000000T0000Z-210402T0000Z/
/O.EXP.KBRO.SU.Y.0001.000000T0000Z-210402T0000Z/
/O.EXP.KBRO.RP.S.0014.000000T0000Z-210402T0000Z/
/O.NEW.KBRO.CF.S.0001.210402T1200Z-210402T2000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
659 PM CDT Thu Apr 1 2021

...COASTAL FLOOD ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...
...HIGH SURF ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...
...HIGH RIP CURRENT RISK WILL EXPIRE AT 7 PM CDT THIS EVENING...

...COASTAL FLOOD STATEMENT IN EFFECT FROM 7 AM TO 3 PM FRIDAY...

* WHAT...Isolated minor coastal flooding expected.

* WHERE...Coastal Kenedy, Coastal Cameron and Coastal Willacy 
  Counties.

* WHEN...From 7 AM to 3 PM Friday.

* IMPACTS...Wave run-up may approach the dunes along narrow 
  beaches. Beach equipment, such as umbrellas and chairs, could 
  be moved by waves. Vehicles driving along narrow beaches may 
  experience higher water levels. Elevated water levels may also 
  occur across the Laguna Madre and South Bay, and along State 
  Highway 4 west of Boca Chica State Park.

* ADDITIONAL DETAILS...Coastal flooding will be most likely around
  high tide, which will occur at 10:46 AM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this high surf advisory went out at Mar 31, 12:33 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 31, 12:33 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1233 PM CDT Wed Mar 31 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR along with breezy southerly flow prevail through
the remainder of the afternoon. Cold front moves south of the
regional airports between 31/23Z-01/01Z with flying conditions
rapidly deteriorating. MVFR to IFR before midnight with IFR to
LIFr with rain and some fog after midnight and through mid-morning
Thursday. Ceiling to slowly improve to MVFR by the end of the 18Z
TAF package. South wind gusting 20-25 knots this afternoon shift
north to northeast increasing 20-30 knots.

&&

.PREV DISCUSSION... /issued 1027 AM CDT Wed Mar 31 2021/

DISCUSSION...Updated for latest marine discussion below.

MARINE...Observations decks, web cameras and local observers
reporting that dense fog has lifted along much of the lower Texas
coast and coastal waters. The dense fog advisory will be cancelled
with only a mention of patchy fog through the early afternoon.
Daytime mixing seem sufficient to lift the widespread dense fog.
The cold front is making good southward progress passing through
San Antonio between 9 and 10 AM. The front should be approaching
Baffin Bay between 2 and 3 pm working its way across the lower
Texas coast through sunset. Gale warnings and small craft
advisories remain in effect.

PREV DISCUSSION... /issued 639 AM CDT Wed Mar 31 2021/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Satellite imagery and surface observations show some
low ceilings across the Rio Grande Valley with IFR at BRO and
MVFR at both HRL and MFE, along with moderate southeasterly winds.
These ceilings are expected to persist with a little jumping
around through mid morning before lifting briefly to VFR. VAD wind
profiles at KBRO show a moderate low level jet of 50 kts starting
at 2000 ft, but breezy southeast winds at the surface help to
mitigate LLWS concerns. A cold front will pass through this
afternoon, bringing a chance of showers along and behind the
front, and gusty northerly winds in its wake. Ceilings will lower
once again to MVFR and IFR overnight and into Thursday morning
with rain chances continuing overnight.

PREV DISCUSSION... /issued 401 AM CDT Wed Mar 31 2021/

SHORT TERM (Today through Thursday): The main story for the short
term continues to revolve around the strong cold front that will
plow through Deep South Texas and the RGV this afternoon into the
evening hours...bringing breezy to windy northerly winds with a
chance of showers and thunderstorms across the area. However, in
advance of the front, temperatures should climb into the 80s and
near 90 in some locations across the RGV early this
afternoon...aiding in the instability ahead of the front. As such,
have continued to mention the possibility of thunder for this
afternoon, but then convection behind the front should be elevated
due to the overrunning pattern, cutting off the the thunder
potential in the front's wake. Rainfall amounts of up to a couple
hundredths of an inch will be possible tonight through Thursday
morning. Moderate to strong CAA will cause temperatures to fall
quickly behind the front, starting Thursday off on a cool note with
temperatures in the 50s across the area and only warm up into the
60s by the afternoon...which is about 10 to 15 degrees below
seasonal normal. High pressure will settle in behind the front as
mid level ridging builds over the region.

There are a couple coastal hazard concerns for South Padre Island
and the lower Texas coastline behind the front tonight into
Thursday. A moderately long fetch of strong northeast winds will set
up across the Gulf of Mexico as the expanding surface ridge settles
across the Gulf South States behind the cold front. This should
produce a long period swell and high wave heights in the surf zone
with the potential for dangerous swimming conditions with high surf
and strong currents, and coastal flooding with water running up
along the beaches during high tide which is expected to occur during
the morning hours on Thursday.

LONG TERM (Thursday Night through Tuesday): 500 mb ridging will
be building over the RGV towards the end of this work week. A
short wave will be riding over the top of the ridge axis at the
same time. Some moisture levels will also linger over the region
into the weekend. This combination will likely result in some cld
cover and low end pops for the weekend. Next week, the short wave
will exit into the Gulf of Mex and the 500 mb ridging will
strengthen and the moisture levels will gradually diminish
throughout next Mon and Tues allowing for more sunshine late in
the forecast period. Early next week another 500 mb closed low
will dig south along the West Coast of the U.S. This will also
help shift the 500 mb ridging farther east over the Gulf Coast Mon
and Tues.

With the ridging expected to build over the RGV throughout the
longer range period, temps will be steadily warming through next
Tues. Both the ECMWF and the GFS models maintain good agreement
for maxes/mins through early next week. Accordingly, will stick
close to a model blend for both temps and pops.

Overall forecast confidence is above average through Days 7/8 due
to the good agreement with the longer range guidance.

MARINE (Today through Thursday): Besides the pesky marine fog
across the Laguna Madre and nearshore coastal waters this morning,
winds and wave heights will be rather benign ahead of the cold
front that will move across the lower Texas coastal waters late
this afternoon into the evening. Hazardous marine conditions are
expected tonight through the rest of the short term, with Gale
conditions expected behind the front across the coastal Gulf
waters and SCA conditions expected across the bay. A Gale Warning
is in effect across the Gulf waters out 60 nm and a Small Craft
Advisory is in effect across the bay from 4 PM this afternoon
through 1 PM Thursday. The best chance for rain will be on
Wednesday night along and behind the cold front, with isolated
thunderstorms possible early this evening.

Thursday Night through Sunday Night: The surface ridging that will
build in behind the Wed cold front will steadily shift eastwards
allowing the surface winds to shift around from the E-SE this
weekend. This will allow the marine conditions to steadily improve
over the weekend. However, SCA conditions may persist in the Gulf
waters through at least Sat Night.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  83  59  65  56 /  10  50  30   0
BROWNSVILLE          86  58  65  54 /  10  60  40   0
HARLINGEN            88  56  65  53 /  10  50  30   0
MCALLEN              90  55  63  52 /  20  60  30   0
RIO GRANDE CITY      90  54  64  51 /  20  50  30   0
SOUTH PADRE ISLAND   76  60  64  57 /  10  50  40   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Surf Advisory from 9 PM this evening to 7 PM CDT Thursday
     for TXZ256-257-351.

     Coastal Flood Advisory from 9 PM this evening to 7 PM CDT
     Thursday for TXZ256-257-351.

GM...Small Craft Advisory from 4 PM this afternoon to 1 PM CDT
     Thursday for GMZ130-132-135.

     Gale Warning from 4 PM this afternoon to 1 PM CDT Thursday for
     GMZ150-155-170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

59-GB/99
Hazardous weather outlook, Mar 31, 4:59 AM CDT, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
459 AM CDT Wed Mar 31 2021

TXZ248>257-351-353-011000-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
459 AM CDT Wed Mar 31 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a moderate risk of rip currents along the lower Texas
coast, becoming high overnight.

A high Surf Advisory may be needed late tonight for wave heights
exceeding 6 feet in the surf zone.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is an elevated risk of rip currents along the lower Texas
coast Thursday through Sunday.

A Coastal Flood Advisory may be needed Thursday into this
weekend, with minor coastal flooding possible Thursday morning
through Sunday around high tide.

A High Surf Advisory may be needed on Thursday for wave heights
exceeding 6 feet in the surf zone.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-011000-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
459 AM CDT Wed Mar 31 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Marine Dense Fog Advisory is in effect across the Laguna Madre
and the nearshore Gulf waters 0 to 20 nm until 1 pm this
afternoon.

A Small Craft Advisory is in effect across the Laguna Madre from
4 pm this afternoon through tonight.

A Gale Warning is in effect across the Gulf waters 0 to 60 nm
from 4 pm this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Small Craft Advisory is in effect across the Laguna Madre
through 1 pm Thursday.

A Gale Warning is in effect across the Gulf waters 0 to 60 nm
through 1 pm Thursday.

Small Craft Advisories will likely be needed Thursday afternoon
through Friday across the Gulf waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 10:35 PM CDTMarine Dense Fog AdvisoryBRO11 hr
Mar 31, 3:40 AM CDTGale WarningBRO30 hr
Mar 31, 3:40 AM CDTSmall Craft AdvisoryBRO63 hr
Mar 31, 1:38 PM CDTCoastal Flood AdvisoryBROKenedy29 hr
Mar 31, 5:03 PM CDTSpecial Weather StatementBROHidalgo42 min

Nearby

High Surf Advisories in Texas, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.